Positive Sidenote and Scopolamine

Amidst the mess I’m currently wading through, I had a refreshingly nice conversation with someone I ‘met’ online via a website/blog thematically connected to my own. I wanted to share with you all, a positive exchange I had with the guy who runs a travel site for people with disabilities visiting Japan.

I saw that the site was looking for guest bloggers, and people to submit photos and info while in Japan that might help other disabled travellers. I sent them a little note about it, and got a very quick email response. The positivity from that email just made my day. It’s not every day that people tell me “You’re a good writer”, or “I love your writing style”. At times, I wonder if people are even reading what I put out there, and if they are, how much of it they actually absorb or understand.

I was not only praised for my writing skills, but asked if I might want to guest write three different types of blogs. Something like what I already do here on bustrainboatwalk, something about my motives for going to Japan, and most importantly, something about my experiences once I’ve reached Japan. I of course accepted, but was greeted by the evil mailer-daemon saying ‘this person’s inbox is full’. Hopefully by now, my reply to his reply has made its way to the appropriate party.

In the meantime, I wanted to share the note I sent the site to introduce myself and explain what I had to offer. Because I like it 🙂 And I guess my new contact liked it too.

Serendipity has led me to your site just days before I embark on a very scary adventure trekking from Canada to Japan. I’d love to do a guest blog about either the lead-up process, or perhaps things that I notice and experience when I finally reach Japan sometime in early December. It will take me over a month of sea travel to reach my destination, much motion sickness and possible floaters*, but the risks are far less than if I would try to get in a plane to do this like most people would. I have ultra high myopia with degenerating night vision. What this means is….I don’t see very well LOL. I’m legally termed Low Vision as opposed to Blind, but the way it changes my life means I must use ‘slow-travel’ to get pretty much everywhere I want to go. The altitude from air travel could detach the retinas from my eyes due to my abnormal inner-ocular pressure (and myopic ‘squish-eyeball’).

You can read my adventures up til this point planning my epic trip at [URL]

As an aside, I have multiple disabilities. I will need to get to and from Japan via Shanghai, where I’ve been warned people push and shove to get through everyday crowds. This is worrisome for me since I (…) forfeited the double foot surgery I was supposed to have this month, in favor of this major life-changing adventure. I need to be alert and use my limited vision to keep from tripping over my own two feet in unknown terrain.

In any case, your site is very important, and I believe my ongoing blog is as well. Though I’m ‘little potatoes’ and therefore haven’t reached a huge audience yet, I hope more and more differently-abled people (like me) will be able to find each other. Traveling shouldn’t be for those with what I like to call Travel Privilege. It’s for everyone. Wheelchair-bound, with companion animal, or with hearing aids – we are ALL able. Just, differently so.

*re: floaters:

A sign that my retinas may be detaching is the abnormal apparition of ‘floaters’. For those of you without vision problems, these are fun little wisps, streaks, jellyfish-like abstract shapes that drift across a person’s vision. I do not have floaters thus far. However, I was reading up about the anti-nausea patch I will be using at sea, and am a little freaked out. One of the side effects is in fact, floaters. If it should occur, how will I know if I’m experiencing Scopolamine side effects, or if my retinas are actually falling off? The irony is, I’m using slow travel to reach Japan exactly to avoid this situation that might occur due to airplane altitude. If a drug causes floaters, what could that mean? It can’t just be a random effect. It shows that something somewhere in one’s body is going wrong. What if those floaters occur because the retinas are affected by the drug? What if they cause my retinas to tear or detach? I expect to be using the patch for prolonged periods of time. Am I putting my eyesight at risk? Nobody knows, since nobody has thought to write a medical thesis on the effects of Scopolamine on people with messed up eyeballs. Yup, if I were a doctor, that would be my thesis.

Does anyone reading have insight about this drug? Any ophthalmologists? Pharmacists don’t seem to have enough experience to enrich me with their knowledge. The literature I’ve read says the drug shouldn’t be used if one has glaucoma. My issue shares some characteristics with glaucoma – should I be worried? I think my goal later today is to visit a nearby optometrist to get my eyes checked. Hopefully by my childhood eye doctor, who knows my situation and has knowledge beyond optometry (he’s a bit like an ophthalmologist without the certificate). My wish is to kill 3 birds with one stone. Eye exam, doctor’s note about my low vision (if it can help explain my disability while in Japan), and questions about Scopolamine – answered!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s